Joined: February 6, 2004
From: New York, NY 10028
I posted this under the Orthopaedic forum; thought I would post it here to see if maybe Dr. Wagner can help or has heard of this reaction from interferon.
Hi everyone, I have a patient who has a history of HNP L5-S1. I have treated him many times for flare ups related to his back problem. The last time I treated him was probably 6 mos ago-it was a short term issue at the time-treated him and discharged him. He had been doing quite well until recently when he came in after starting interferon treatments for HEP C.
He injects himself on a fri nite, saturday he has horrible back and leg pain, sunday is better and by mon is almost 80%. Tues he is good. The cycle begins again on fri and repeats itself over and over, same scenario.
Has anybody ever seen or heard of this scenario with interferon before? I know the side effects, I thought maybe it was some chemical irritation exacerbating the symptoms. When I see him on mondays, there are very little objective findings to treat. as opposed to a saturday where I am sure there are alot. I am toying with the idea of treating him on a saturday to see how he is.
Joined: March 15, 1999
OK. We need one of you talented therapists to step up and stand in for Dr. Wagner in this forum. You can discuss medical screening issues for PT's, you don't need to be a D.O. here. Come on DPT's, let's see what you bring to the table!
Well, not being a DOT or a DO or a MD, I am going to put my foot in my mouth. I seem to remember that Interferon is used to modify the immuno response around the myelin sheaths (MS - treatment). Supposedly affecting the T-cell activity (isn't it a cytokine?) One case I heard of related the use of interferon with development of encephalopathy.
It seems that the interferon (cytokine) can trigger microglia-activity and thus lead to increased perception of pain. Nociceptive input from the segments involved in the HNP continue to reach the brain, where the added chemical releases from the microglia (possibly) amplify the patient's experience. It is late at night and I do not remember the chemicals...I thought glutamate was one of them?
Anyway, the cyclical nature of his complaint certainly points towards a neurochemical relationship in the brain, and the microglia involvement seems a logical effect if we consider the nature of interferon: a cytokine.
There are not many things I can think of, other then an simultaneous use of anti-oxydants; but then again, it is the cytokine that is the effective agent, and taking stuff to counteract that very chemical, nullifies the intended therapeutic results.
I do not have an answer for the solution: is there no other HEP C approach? (outside my field of knowledge or interest)...
< Message edited by Sebastian Asselbergs -- March 18, 2009 4:25:44 AM >